Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Osteoporosis

Could Fosamax Cause Rashes as Side Effects?

01/16/2007

Question:

I have been taking Fosamax/70 mg. for close to 2 years. I was diagnosed with osteoporosis. I am 55 yrs. old, small framed. I have broken my ribs several times (begining at age 32), broke my wrist 3 years ago, and compressed a disk in my spine 50% 2 years ago. I have been active all my life, eat fairly well. Approximately 6 months after taking Fosamax, I noticed dry, flaky rashes on my shins from just under my knees down to my ankles, around the fronts, only, of my ankles, around my elbows and on my scalp. They do not itch or hurt. I have them no where else on my body, except in those places where skin is close to bone, and I have never had anything like this in my life. I cut my Fosomas to 1X every 10 days and the rashes (all circular-like in formation) dissappeared from my elbows and were reduced to about 50% down my leg bone and the front of my ankles. I also noticed a small reduction of these dry flaky patches on my scalp. I have tried several topic creams of my legs and ankles but they helped 0%. I do not take any other medications (with the exception of a dietary supplement, but never experienced this while taking vitamins). Could these "rashes" be a side effect of the Fosamax? Possibly too much for my system? I have tried extending the dose of Fosomax to 1X/12 days for a 2 mth. period, but did not notice any further reduction in the rashes, so I went back to 1X/10 days. I have discussed this w/my doctor and he agreed with me taking it 1X/10 days. The rashes do not come and go as they are there constantly. Also, I have been noticing in the last 6 mths or so, when I yawn, my jaws (both sides) clicks and feels like it is going to get stuck in an open position! I no longer wear shorts in the summer and actually have to put makeup on these spots when I wear a dress (about two times a year). Have you ever heard of such symptoms before with Fosamax use?

Answer:

None of my patients have mentioned these symptoms.  You may want to check with a dermatologist if they persist.

For more information:

Go to the Osteoporosis health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati